Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Feeling lightheaded due to low BP. On cholesterol medication. Need to go to ER?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9078 Questions
When my 79 year old mother woke up this morning she was very lightheaded (had to hold on to stuff to move around). She took her BP and it was 190/109. She is in perfect health, takes only cholesterol meds and Januvia. Her normal BP is 124/78. Her BP dropped throughout the day getting to 133/85 by 7:00 p.m. but by 10:00 p.m. It had started to climb back ip to 160/101. She is still somewhat lightheaded but not nearly as bad as this morning. Dr. Told her to just track her BP. At what point is it advisable to go to the ER. My mother is never sick and very active so I rather concerned about this.
Posted Mon, 11 Jun 2012 in Hypertension and Heart Disease
Answered by Dr. Praveen Tayal 2 hours later
Thanks for writing to us.
The rise of blood pressure in the evenings daily is worrisome.
A blood pressure reading of more than 170/ 110 is worrisome and needs an emergency attention to lower the blood pressure. You also need to monitor her for any other symptoms like chest pain, vomiting, headache, blurring of vision, epistaxis- bleeding from nose, etc in which case an immediate medical attention is needed.
Such high BP can lead to complications as stroke,neuropathy,heart issues etc.

In such a case she needs to be under observation and requires continuous monitoring of Blood pressure along with investigations as Blood test, ECG,stress test.
Some general measures she can follow to keep her blood pressure under control are;

1. Minimise salt intake to around 2 to 3 grams per day.
2. Exercise regularly.
3. Do relaxing exercises like yoga and breathing exercises.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor